April 12, 2005
April 12, 2005
Many popular medications prescribed for agitation, behavioral disturbances, and other symptoms of Alzheimer’s disease carry serious risks, including an increased risk of dying. The Food and Drug Administration (FDA) has requested that although these drugs can continue to be prescribed, drug manufacturers should alert doctors and customers about serious potential risks on informational fliers that come with the medications.
The drugs that may increase the risk of death in elderly men and women with Alzheimer’s disease include olanzapine (brand name Zyprexa), aripiprazole (Abilify), risperidone (Risperdal), and quetiapine (Seroquel). Other related drugs that may also carry an increased risk are clozapine (Clozaril), ziprasidone (Geodon), and Symbyax, a combination drug that contains olanzapine and fluoxetine.
These medications are currently approved by the FDA to treat psychosis, schizophrenia, depression, and other emotional ills. None are currently approved specifically for behavior problems in people with Alzheimer’s, although doctors commonly prescribe them for older people with the illness who exhibit behavior problems like aggression.
These newer drugs had been thought to be safer than some of the older drugs given for symptoms of psychosis and aggressive behaviors. However, that may not be the case. Analysis of 17 large studies of these drugs involving more than 5,000 people found that they increased the overall risk of death by 1.6 to 1.7 times. While not a huge increase, it was enough to cause concern. Most of the deaths were related to heart failure or heart attacks and strokes or to infections such as pneumonia.
Several weeks ago, the FDA issued another warning about another Alzheimer’s drug, galantamine(Reminyl), commonly prescribed to slow memory decline and other cognitive symptoms of early to moderate Alzheimer’s disease. In two large studies, the drug seemed to lead to an increased risk of death in some people taking it, although the link between the drug and mortality remains uncertain. The drug’s manufacturer has recently given the drug a new brand name to avoid mix-ups at the prescription counter. Rather than Reminyl, the drug will now be marketed as Razadyne.
These advisories do not mean that you should stop taking these drugs if your doctor has prescribed them. Rather, the FDA advisory is a reminder to everyone that drugs are serious medicine, with serious side effects. If you are taking these or other drugs, always follow directions carefully. In addition, let your doctor know if you experience any new or unusual symptoms.
Food and Drug Administration (FDA) Web site